Red, Sore Skin Around the Mouth: Perioral Dermatitis, Eczema or Something Else? | Ashleigh's Organics

Skin Health & Wellness
Woman resting her hand gently against her face
Before you read Ashleigh is not a medical professional. This article shares her own experience and stories from Ashleigh's Organics customers, alongside published NHS and dermatology guidance. It is not medical advice and isn't a substitute for a diagnosis or treatment plan from your GP, dermatologist or health visitor.

A red, sore, bumpy rash around the mouth is easy to mistake for eczema, spots or a reaction to something you've used, and the instinct is usually to reach for a cream. With this rash, that instinct can backfire. Perioral dermatitis is a common rash that looks a lot like eczema or rosacea but behaves differently, and the usual advice for dry, irritated skin doesn't always apply. Here's how to tell it apart from other causes of a red, sore rash around the mouth, what can set it off, and when to get it checked.

What Is Perioral Dermatitis?

The British Association of Dermatologists describes perioral dermatitis as a common skin condition that usually causes persistent redness or small bumps, sometimes with pus-containing spots, around the mouth. It can feel sore, with burning and irritation, and small red patches are usually dry and flaky. It more commonly affects women, although it can affect anyone, and it isn't hereditary. Despite the name, the Primary Care Dermatology Society points out that it isn't really a dermatitis and isn't eczema, which is part of why eczema creams don't always help.

Where It Appears and What It Looks Like

The rash usually sits on the lower face around the mouth, with the lip margin itself often spared. It can occasionally spread to the skin around the nose and eyes, but usually not the cheeks and forehead. The bumps can look pink, red or purple, and on richly pigmented skin the patches may look darker than the surrounding skin and be easier to see by touch than by colour.

What Can Trigger It

The exact cause isn't fully understood, but the published guidance is consistent on one point: topical steroids are a common trigger. The British Association of Dermatologists says that in many cases perioral dermatitis is triggered by steroid creams and ointments used on the face, and that steroid tablets or inhalers taken for other conditions can also trigger it. The Primary Care Dermatology Society adds that steroid can reach the face indirectly, for example from fingers that have just applied a steroid cream to another part of the body, and that other creams can play a part too: its patient leaflet lists emollient creams, cosmetic creams, sunscreens, nasal steroid sprays, steroid inhalers and steroid tablets among the things that can make the rash worse.

Important: never stop a prescribed steroid on your own If you use a prescribed steroid cream, inhaler or tablet, do not stop it without speaking to your GP, pharmacist or dermatologist first. Stopping a steroid suddenly can cause its own problems, and the rash can get worse for a few days after stopping, which is why a GP may suggest reducing how often it is used first. If you're worried about a possible link between a steroid and your skin, our guide to topical steroid withdrawal explains why professional advice matters.

Perioral Dermatitis vs Eczema vs Rosacea: How to Tell Them Apart

A red face rash has several look-alikes. The NHS says rosacea can resemble acne, contact dermatitis and seborrhoeic dermatitis, and perioral dermatitis can be confused with rosacea too. The Primary Care Dermatology Society notes one useful difference: unlike rosacea, perioral dermatitis does not usually involve facial flushing or tiny, visible broken blood vessels.

Condition Where it shows up What you notice Common clue
Perioral dermatitis Around the mouth, sometimes around the nose and eyes Small red bumps, sometimes pus-filled spots, with dry, flaky patches; sore or burning Often follows steroid cream use on the face
Rosacea Nose, cheeks, forehead and chin Redness that comes and goes, stinging with water or products, bumps Flushing and visible small blood vessels; triggers include alcohol, spicy food and sunlight
Seborrhoeic dermatitis Creases beside the nose, eyebrows, scalp Red or discoloured skin with yellowish flakes A flaky scalp or eyebrows too
Contact dermatitis Wherever the substance touches, often the face and hands Itchy, dry, cracked or blistered skin Starts within hours or days of a new product
Atopic eczema Can affect the face, often with eczema elsewhere Dry, itchy patches that come and go History of eczema, patches in the same places
One of the most useful things to tell a GP or pharmacist is what has been on your face recently, including any steroid cream, even if it was meant for somewhere else. It is often the key clue in telling this rash from eczema.

What Tends to Help Day to Day

Treatment depends on a proper diagnosis, so it's best agreed with a GP or pharmacist. These are the self-care points the published guidance keeps returning to:

  • Wash your hands after applying a steroid cream to another part of your body, so none is carried to your face, as the Primary Care Dermatology Society advises
  • Avoid picking or squeezing the spots, which the British Association of Dermatologists lists among things to avoid
  • Avoid washing the face with soap or other lathering products; the British Association of Dermatologists suggests washing with water only until the rash settles
  • Hold back from applying new products to the affected skin, including emollients, cosmetics and sunscreen, unless a healthcare professional says otherwise
  • If you need sun protection, the Primary Care Dermatology Society leaflet suggests a liquid or gel sunscreen that is washed off once you are out of the sun
  • Keep a note of when the rash started and what you were using, which helps your GP work out the cause
When to see a GP See your GP if the rash around your mouth is persistent, sore or not improving with simple self-care, or if you are unsure what it is. The NHS also says to seek urgent advice (an urgent GP appointment or NHS 111) if you have a red facial rash together with eye pain, blurred vision, sensitivity to light, a red eye or a gritty feeling in the eye, as this can be a sign of a serious eye problem. Get urgent help too if the skin is blistered, crusty, leaking fluid or has pus-filled spots, is painful, swollen or warm, or you have a high temperature.

Ashleigh's Organics

A Note on Moisturisers and Rashes Around the Mouth

Our oil-based CBD Body Butter is a cosmetic body product, made with two ingredients, for dry or sensitive skin on the body. If you have a rash around your mouth, please don't apply it (or any moisturiser) to the area unless a healthcare professional has advised you to.

Shop the Body Butter →

230ml pot · Free UK shipping over £120

Frequently Asked Questions

Is perioral dermatitis a type of eczema?

No. The Primary Care Dermatology Society explains that the name is misleading, as it is not really a dermatitis and is not eczema. It can look similar, which is why it is often mistaken for eczema or rosacea.

Can steroid creams cause a rash around the mouth, and should I stop mine?

Steroid creams used on the face are a recognised trigger, according to the British Association of Dermatologists. But do not stop a prescribed steroid on your own: speak to your GP, pharmacist or dermatologist first, because symptoms can flare for a few days after stopping suddenly and a gradual reduction is sometimes suggested.

How is perioral dermatitis different from rosacea?

The two can look alike, but the Primary Care Dermatology Society notes that perioral dermatitis does not usually involve facial flushing or visible broken blood vessels, whereas rosacea typically does. Rosacea also tends to affect the nose, cheeks and forehead, whereas perioral dermatitis centres on the skin around the mouth.

How long does a rash around the mouth take to clear?

The British Association of Dermatologists says perioral dermatitis usually responds well and clears within several weeks once the cause is identified and treated, although some people need antibiotic treatment for a few months and it can sometimes return. A GP can advise on what is right for you.

Can moisturiser, make-up or sunscreen make it worse?

They can. The Primary Care Dermatology Society says emollients, cosmetic creams and sunscreens can make the rash worse, and advises holding back on applying them to the affected skin unless a healthcare professional says otherwise. If you need sun protection, it suggests a liquid or gel sunscreen that you wash off afterwards.

Who is most likely to get perioral dermatitis?

It most commonly affects women, with the British Association of Dermatologists naming ages 20 to 50 and the Primary Care Dermatology Society leaflet naming 15 to 45. It is not hereditary, and it can occur on any skin type.

The Bottom Line

A red, sore, bumpy rash around the mouth isn't always eczema, and treating it like eczema can sometimes make it worse. Perioral dermatitis has a recognisable pattern and a well-known link to steroid creams, so tell your GP or pharmacist what you've used on your face recently and don't stop any prescribed steroid without their advice. If the rash is persistent, sore or not improving, get it looked at so it can be treated properly.

Sources

Ashleigh is not a medical professional and this article is not medical advice. It reflects personal and customer experience alongside published NHS and dermatology guidance. Ashleigh's Organics Body Butter is a cosmetic product, not a medicine, and is not intended to diagnose, treat, cure or prevent perioral dermatitis, eczema, rosacea or any other medical condition. If you have a rash around your mouth, please follow the treatment plan given by your GP, dermatologist or health visitor.